Funnel Cloud, Stone
- When
- April 22, 6:07 PM CST
- Where
- Stone County, 2 mi NW of Hurley
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 22, 2:07 PM CST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 307 PM CDT THU APR 22 2004 ...MESOSCALE DISCUSSION... .DISCUSSION... STORMS HAVE ALREADY INITIATED ALONG THE 850 CONVERGENCE AXIS OVER SOUTHERN MISSOURI. SUFFICIENT INSTABILITY HAS SEEPED INTO SOUTHERN MISSOURI FOR THE INITIATION OF STRONG TO SEVERE THUNDERSTORMS. A WARM FRONT EXISTS ALONG THE MISSOURI AND ARKANSAS BORDER...ALONG AND A FEW MILES NORTH OF THIS FEATURE WILL BE AN AREA PRIME FOR TORNADOES THIS AFTERNOON AND THIS EVENING...IF STRONG UPDRAFTS TAP INTO THIS ENHANCED AREA OF HORIZONTAL VORTICITY. CRAMER SHORT TERM (TONIGHT - SATURDAY)... FORECAST CHALLENGES WITHIN THE SHORT TERM WILL REVOLVE AROUND CONVECTION TONIGHT...TOMORROW...AND SATURDAY. AN INVERTED TROUGH FEATURE ACROSS OKLAHOMA AND ALONG THE MISSOURI-ARKANSAS BORDER WILL BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THE SURFACE LOW ONCE OVER WESTERN OKLAHOMA THIS MORNING HAS FILLED QUITE NICELY...SO I DONT EXPECT ANY FURTHER NORTHWARD SURGE IN THE WARM FRONT/INVERTED TROUGH. THERE STILL REMAINS A THREAT FOR SEVERE WEATHER ACROSS EXTREME SOUTHWEST MISSOURI TONIGHT AS STORMS DEVELOP IN WARM SECTOR OVER NORTHEAST OKLAHOMA. THESE STORMS COULD BE SEVERE WITH NICKEL SIZE HAIL AND THUNDERSTORM GUSTS UP TO 60 MPH AS THEY SPREAD INTO MISSOURI. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF EXTREME SOUTHERN MISSOURI UNTIL 800 PM. THE QUASI STATIONARY SYNOPTIC SCALE BOUNDARY WILL PRESS SOUTH OF THE REGION AGAIN TONIGHT...HOWEVER...MAY BE CLOSE ENOUGH TOMORROW AFTERNOON TO AFFECT SOUTHERN MISSOURI ONCE AGAIN. ILL BE ISSUING A FLOOD WATCH FOR SOUTHWESTERN MISSOURI WHICH WILL BE IN EFFECT UNTIL TOMORROW MORNING. HOWEVER...AN EXTENSION TO THIS WATCH IS LIKELY INTO SATURDAY AS THE PRIMARY COLD CORE SWINGS ACROSS THE CENTRAL PLAINS. THE HEAVIEST RAINFALL TOTALS FROM RECENT RAIN HAS BEEN CONFINED TO AREAS ALONG THE MISSOURI AND ARKANSAS BORDER...AN AREA THAT WILL CONTINUE TO BE A FOCUS FOR MORE DEVELOPMENT THROUGH SATURDAY. SHOWER AND THUNDERSTORM CHANCES WILL EXIST THROUGH ALL PERIODS THROUGH SATURDAY NIGHT. NO SIGNIFICANT CHANGES IN TEMPERATURES FROM THE ONGOING FORECAST. CRAMER LONG TERM (SUNDAY THROUGH WEDNESDAY)... ACTIVE PATTERN WILL COME TO AN END BY EARLY MONDAY AS UPPER LOW FINALLY MOVES OFF TO THE EAST OF MISSISSIPPI RIVER. GFS HAS MID LEVEL FORCING OVER CENTRAL AND NORTHERN MISSOURI INTO MONDAY MORNING. THIS WAS NOT IN PREVIOUS RUNS...SO ONLY EXTENDED POPS INTO SUNDAY AFTERNOON TO ACCOUNT FOR MAIN TROUGH PASSAGE. DROPPED MAX TEMPS SLIGHTLY ON SUNDAY AND MONDAY TO ACCOUNT FOR EXPECTED LINGERING CLOUDS. NORTHWEST FLOW THEN SETS IN THROUGH TUESDAY NIGHT BEFORE ZONAL FLOW AFFECTS WESTERN U.S. AND CENTRAL PLAINS. THEREFORE INCREASED TEMPS A FEW DEGREES ON WEDNESDAY AND THURSDAY. HOWEVER...BOTH GFS AND ECMWF SHOW APPROACHING FRONTAL SYSTEM AND MID LEVEL TROUGH BY THURSDAY. GULF DOES NOT LOOK TO OPEN UP UNTIL LATE THURSDAY...SO HAVE KEPT PRECIP OUT OF EXTENDED. INCREASED CLOUD COVERAGE WEDNESDAY NIGHT ON. SO ALTHOUGH TEMPS WERE INCREASED IN LATTER PART OF LONG TERM...STILL A DEGREE OR TWO LOWER THAN SURROUNDING OFFICES DUE TO CLOUD COVERAGE. OTHER THAN THESE MINOR CHANGES...EXTENDED LOOKED GOOD. AL && .AVIATION... MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND EARLY THU MORNING. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE .KS...NONE WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU APR 22 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT THU APR 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING SEVERAL TYPES OF SEVERE WEATHER INCLUDING LARGE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THERE IS A SLIGHT POTENTIAL FOR AN ISOLATED TORNADO OR TWO. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE AREA WIDE LATE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR TORNADIC THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR FROM JOPLIN TO MARSHFIELD. DISCUSSION: A WARM FRONT HAS SURGED INTO NORTHEAST OKLAHOMA THIS AFTERNOON ENHANCING AN UNSTABLE ATMOSPHERE OVER MUCH OF EASTERN OKLAHOMA. DUE TO AFTERNOON HEATING AND SUFFICIENT MOISTURE SURGE INTO THIS REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT...EVENTUALLY MOVING INTO SOUTHERN MISSOURI LATE THIS AFTERNOON. INSTABILITY OVER EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI REMAINS EXTREMELY MARGINAL...HOWEVER...SUFFICIENT WIND SHEAR ALONG AND SOUTH OF INTERSTATE 44 REMAINS FAVORABLE FOR THE DEVELOPMENT OF TORNADOES...IF STRONG THUNDERSTORM UPDRAFTS CAN TAP INTO THIS ENVIRONMENT. LARGE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS IN EXCESS OF 60 MPH WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT, ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING OVER AREAS OF SOUTHERN MISSOURI...ALONG AND SOUTH OF A LINE FROM JOPLIN TO MARSHFIELD. CRAMER
SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 150 PM CDT THU APR 22 2004 MOZ093>095-101>104-230100- BARRY-CHRISTIAN-LAWRENCE-MCDONALD-NEWTON-STONE-TANEY- INCLUDING THE CITIES OF...BRANSON...MONETT...MOUNT VERNON... NEOSHO AND OZARK. 150 PM CDT THU APR 22 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 104...IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY. SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT VERNON...NEOSHO AND OZARK. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL ARCOLA 37.53N 93.92W
04/22/2004 0.88 INCH DADE MO LAW ENFORCEMENT
MMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 NW AURORA 36.99N 93.75W
04/22/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
MMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 NW ALBATROSS 37.20N 93.88W
04/22/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
0635 PM HAIL (TBN)FT LEONARD WOOD AAF37.75N 92.13W
04/22/2004 1.00 INCH PULASKI MO TRAINED SPOTTER
0654 PM HAIL WAYNESVILLE 37.83N 92.20W
04/22/2004 0.88 INCH PULASKI MO TRAINED SPOTTER
ldThe Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391402.